Hail, Lac Qui Parle
- When
- July 13, 2:07 PM CST to 2:08 PM CST
- Where
- Lac Qui Parle County, 4 mi S of Madison
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.967, -96.200
22 thunderstorm wind, 12 hail, 3 heavy rain, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 13, 3:35 AM CST, 10 hours 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
435 AM CDT THU JUL 13 2006
.DISCUSSION...
WELL ORGANIZED AREA OF CONVECTION IS EVIDENT THIS MORNING ALONG A
LOW PRESSURE TROUGH EXTENDING FROM SOUTHEAST SASKATCHEWAN ACROSS
THE DAKOTAS INTO NORTHWEST NEBRASKA. A 70H TROUGH APPEARS TO BE
WELL ASSOCIATED WITH THE CONVECTIVE AREA AS IT WORKS SOUTH AND
EAST...EVENTUALLY WORKING ACROSS THE MPX CWA OVERNIGHT. WE USED
THE GFS TIMING FOR THIS FEATURE WHICH IS SOMEWHAT SLOWER THAN THE
NAM MODEL. THIS TIMING WOULD BRING CONVECTION INTO THE TWIN CITIES
AROUND MIDNIGHT TONIGHT WITH CONVECTION WORKING INTO OUR NORTHWEST
COUNTIES AS EARLY AS THIS AFTERNOON. OUR GRIDS SHOW THE
THUNDERSTORMS MOVING EAST OF OUR WISCONSIN COUNTIES BY 14Z FRIDAY
WHICH MAY BE TOO SLOW GIVEN THE 310K ISENTROPIC FORECAST FROM THE GFS.
AFTER THE ROUND OF CONVECTION INTO FRIDAY...THE MAIN WEATHER
STORY IS THE HEAT AND HUMIDITY EXPECTED FOR THE REMAINDER OF THE
WEEKEND. IN THAT REGARD...BOTH THE GFS AND NAM MODEL RUNS DEVELOP
A SOUTHWEST TO NORTHEAST ORIENTED 1000-5000 MB THICKNESS RIDGE
WHICH EXTENDS ACROSS OUR CWA BY 12Z SUNDAY (5790 TO 5840 METERS).
WITH THE FORECAST SOUNDINGS FOR THIS AIRMASS...TOGETHER WITH
EXPECTED BOUNDARY LAYER MOISTURE...WE DEVELOP DANGEROUS LEVELS OF
HEAT OVER THE METRO AREA (LOCAL CRITERIA) WHICH PROVIDES THE BASIS
FOR A TWO COUNTY EXCESSIVE HEAT WATCH.
LONGER TERM...SUNDAY THROUGH THURSDAY
PRIMARY CONCERN IN THIS FCST IS SUN TEMPS AND TDS. LO-LVL FLOW AT
THE END OF THE WEEKEND BACKS MORE TO SSE AHEAD OF DEVELOPING SYSTEM
IN UPPER PLAINS. ERN IA INTO IL AND MO IS WHERE CURRENT MOISTURE
POOLING RESIDES AND SHOULD STILL BY START OF LONG RANGE PD. THIS
FLOW THEREFORE SHOULD MAKE SUN MORE MOIST THAN SAT...WITH TEMPS
NEARLY THE SAME GIVEN H8 TEMPS ON THE 00Z GFS IN THE MID 20S.
ALSO...00Z MEX GUIDANCE HAS COME IN 5 TO 10F DEGREES WARMER THAN
PREVIOUS RUN FOR SUN MAXS...SO HAVE NUDGED UP GOING FCST. ALL IN ALL
THIS IMPLIES SIMILAR HEAT INDICES TO SAT...AT OR JUST ABOVE 100F IN
SRN TWO-THIRDS OF FA. MODELS STILL DISAGREE ON TIMING OF FRONTAL
PASSAGE...AND HAVE LEANED TOWARDS THE NOW SLOWER 00Z GFS AND 00Z
ECMWF WHICH BRING THE FEATURE SLOWLY INTO FA ON MON AND PUSH THRU BY
MON NIGHT. GFS HAS H7 TEMPS IN THE MID TEENS AND DYNAMICS ARE NOT
IMPRESSIVE SO CONTINUE NO POPS. HAVE BUMPED UP TEMPS ON MON WITH
SLOWER FROPA. HIGH PRESSURE RESIDES INTO TUES NIGHT BEFORE RETURN
FLOW CRANKS UP AGAIN. LOTS OF QPF ON 00Z MODELS AS SFC TROUGHINESS
RESUMES IN THE DAKOTAS BUT STILL SOME GREAT UNCERTAINTIES ON TIMING
AND DEPTH OF RIDGING SO HAVE LEFT DRY. HAVE BUMPED UP TEMPS THOUGH
GIVEN CURRENT PATTERN...DRY SOIL...AND MID-JULY BEING PEAK OF
CLIMITALOGICAL TEMPS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...EXCESSIVE HEAT WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
AFTERNOON FOR HENNEPIN-RAMSEY COUNTY(IES).
WI...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 530 AM CDT THU JUL 13 2006 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 141030- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 530 AM CDT THU JUL 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA LATER THIS THURSDAY AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN EXCESSIVE HEAT WATCH IS POSTED FOR HENNEPIN AND RAMSEY COUNTIES FOR SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON. FOR ADDITIONAL DETAILS ON THIS WATCH PLEASE REFER TO THE LATEST EXCESSIVE HEAT WATCH PRODUCT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 240 PM CDT THU JUL 13 2006 MNZ054>056-064-132045- CHIPPEWA-LAC QUI PARLE-SWIFT-YELLOW MEDICINE- 240 PM CDT THU JUL 13 2006 ...SIGNFICANT WEATHER ALERT FOR SWIFT...LAC QUI PARLE...CHIPPEWA AND YELLOW MEDICINE COUNTIES UNTIL 345 PM CDT... AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST OF ORTONVILLE TO TAUNTON AND MOVING EAST AT 20 MPH. GUSTY WINDS OF 40 TO 50 MPH...AS WELL AS HEAVY DOWNPOURS AND ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE... NEAR APPLETON BY 305 PM. NEAR CLARKFIELD BY 315 PM. NEAR MONTEVIDEO BY 335 PM. NEAR WOOD LAKE BY 345 PM. JPR
The Sioux Falls radar (KFSD), 159 km away, was scanning. The volume nearest the first event began at 20:05 UTC.
22 thunderstorm wind, 12 hail, 3 heavy rain, 1 flash flood. Local standard time, as filed.
Four and one tenth inches of rain fell at a farm in Stony Run township.
Three inches reported in one hour, with 3.42 inches of total rain for the event.
Emergency Manager reported that nearly five inches of rain fell in Appleton. Cars flooded up to their hoods at the underpass near the intersection of Highways 59 and 119. Two feet of water on Main Street, with water flowing into a building. Also reported by trained spotter and law enforcement official.
Four and one half inches of rainfall reported at area farm southeast of Montevideo, with 4.85 inches recorded at a nursery in Montevideo. Manhole covers in Montevideo were pushed up due to the water pressure.
Large branches down.
Four inch tree limbs down.
Extensive damage incurred to corn and soybean fields according to Leon Johnson, executive director of the Chippewa County Farm Service Agency. Strong winds were also reported with the storm. Information provided by Montevideo American-News newspaper.
Measured by MNDOT road weather sensor.
At Granite Falls airport. Reports of trees down between Granite Falls and Hanley Falls along Highway 23.
Several trees down.
Few trees toppled.
A few trees down.
Large tree down.
Several trees felled.
Tree down.
Light pole down, one 10 foot tree felled, several 4-5 inch branches sheared away in southwest portion of city. Large willow tree felled at 1300 block of Jefferson Street as reported by Hutchinson Leader newspaper. Wind measured by trained spotter.
Few trees down.
A few trees down.
Few trees down.
Trees and power lines down.
Trees down.
Tree down across road at intersection of County roads 11 and 92.
Tree down across road at Bartlett blvd. and West Edge.
Tree down across road at HWY 41 and Pioneer trail.
Tree down across road at Highway 101 and Louis bridge.
Measured by MNDOT road weather sensor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519915, 5519916, 5519917, 5519918, 5519996, 5519919, 5519920, 5519992, 5519921, 5519989, 5519997, 5519922, 5519923, 5519924, 5519990, 5519991, 5519993, 5520085, 5519994, 5519995, 5520086, 5520087, 5519998, 5520084, 5520088, 5519999, 5520000, 5520001, 5520002, 5520089, 5520003, 5520004, 5520005, 5520006, 5520007, 5520081, 5520082, 5520083.